Middle back pain and strange digestion issues since stopping antibiotic 4 weeks now.
Hello Doctors and fellow members. I would first like to thank all of you in advance for reading and addressing my questions.
I am a healthy, 34 year old male, and not allergic to anything as far as I know. I have ever so often had some mild burning reflux if I eat too much of the wrong thing or too close to bed, but to my knowledge I am not having serious problems with this.
WEEK 1: My story actually began with some middle back pain which started around 3 or 4 weeks ago. I have always had considerable back trouble but mostly just annoying opccasionally, but this was certainly the most nagging case I had ever experienced. Around a week after the back pain, I developed a sinus infection and went to an urgent care facility and was prescribed Cephalexin (500mg capsules) to be taken for 10 days. I barely made it to day 5 before some cramps and diarrhea kicked in. I was advised to stop the Cephalexin. I was additionally given Methocarbamol (nonaddictive muscle relaxant) to help with the back pain, although it seemed to have little affect on the pain after 3 days. I had blood drawn and an ultrasound done on my stomach which showed nothing, (though there was a little "sludge" in my gallbladder, though not noteworthy of anything).
WEEK 2: Still having loose stools (less diarrhea, but still very fluffy and loose (sorry for the details), and I went to get a back Xray (which showed nothing) and was given Celebrex and stopped the Methocarbamol. By day 3 of the Celebrex, the back pains ceased, but unofrtunateIy, I began having considerably more stomach trouble. Much of anything I ate, particularly dairy, made my stomach sound like Jaba the Hut. Stools alternated from diarrhea to partially solid (fluffly), but we at this point looking very thin and had a darker yellow color to them. Upon seeing my Primary dcotor again, he gave me a GI cocktail which helped, although I was asymptomatic that morning - figures huh?, and he told me to stop Celebrex and began me on prescription omeprazole (20 mg) once daily for a month and then to see if my problems improve). Around this same time I bought the best probiotic I could find at the health food store (refrigerated with over 40 billion strains or something). It was actually recommended to me buy the folks there as being one of the top ones. I did wake up one morning after eating just before bed with a terrible pain in my upper middle stomach (felt like where the esophagus would end), but it has since gone away.
WEEK 3: back to primary doctor, and I was still complaining of some mild stomach discomfort, back pain. Stools still a yellow color with thin, fluffy consistency, though not really any diarrhea. Back pain still off and on. I was told to continue omeprazole, and to go ahead and begin taking a teaspoon of pepto bismol once daily until my stools began to look normal again. More blood was drawn to check my pancreas for pancreatitis, but it all came back clean. The next day I had a normal looking bowel movement, but of course it was very dark because of the pepto (which is a known side effect). I ate well all that same day, but maybe a little too well, because this morning I had more fluffy, watery stools that were skinny. The first of two BM's looked like a light brown and was more solid, but then the second which was more watery, had gone back to the thin, yellow color. This week I have had much more pronounced back discomfort at times. I basically have sleep on heating pad at night. It seems sitting for periods of time aggravates the pain, but stretching yields no results usually. I am especially afraid to try the Celebrex again due to risk of more stomach issues, however since I am on the omeprazole, could there be a reduced chance of this problem happening again?
My questions are as follows:
Should I be pressing to have more testing done?
Is this the result of a bad bacterial "wipeout" from the cephalexin?
Am I missing something else, such as potential pancreasis issues that I should be aware of?
Any help anyone can offer would be so greatly appreciated. I have to leave town for 3 months beginning Mar 21st and I just don't know if I can deal with this type of problem that entire time. It has increased my anxiety 10 fold and my wife and kids are beginning to see me withdrawn from the things I normally love to do. (I should also note I am also on .5 mg clonazepam daily since this started to keep my nervous mind at ease)
I also have a similar senario; but, it has gone on for years with 25/30 pound weigtht loss. I have been on ompeprazole for one year and no difference. I have severe pain and bloating in my lower gut along with more and more back pain. I, too, would like to know what is going on. I have had so many tests, I can't rember all their names with no findings. I believe there are more of us out there looking for a solution and I believe someone has the solution. We need to find each other. Thanks.
mhsdrum, from what you're describing you may want to consider having your gallbladder checked out further. Sludge is never a good thing. It can carry small particulate matter that can 'scratch' and cause discomfort and it's also an indication you may start - or may have already - made and passed stones. Many with issues that originate in the gallbladder end up with problems related to the pancreas due to the fact that the duct leading from the pancreas ties into the common bile duct at or near the entrance to the duodenum (sphincter of Oddi).
You may want to ask your doc if the back pain could be related to gallbladder issues. Typical tests for the gallbladder are a liver enzyme panel, gallbladder ultrasound and HIDA scan with CCK injection.
pmaynard40 : I am sorry to hear you had this problem going on now for sometime. I can't imagine how frustrating that must be. Since this is all somewhat new to me and I have a slightly younger age on my side, I am still optimistic that I will get to the bottom of this. What tests did you have done to investigate your symptoms? Have you seen just your primary doc or gone to a specialist(s)?
CalGal: I appreciate your suggestions. I have put in a call to my doc today and hope to speak with him and will certainly ask him about these things. I do know I had an ultrasound of the abdomen (which is where a second doc who looked noted the "sludge.") I do recall a test being done on my liver. I have given 4 total vials of blood, two, each on separate visits. I was told one was to check for infections and ulcers, another for pancreas, and the third I am not sure. I suppose I should asked for him to specify what these tests were exactly. I definitely did not have a HIDA scan or CCK injection yet.
Ironically enough, just as I was writing this reply, my doctor's office called and the nurse wants me to come in and pick up stuff to give a stool sample. Perhaps they can find something there too!
I appreciate everyone's responses. Please keep them coming, if anyone can think of anything or share similar stories. My back pain has calmed down today (much to my relief), however I had a really bad bout of diarrhea last night and my stomach is in shambles currently. I went to the store a bit ago and bought a bunch of food that falls under the "B.R.A.T." diet. Looks like it'll be a fun day of crackers rice and applsauce...
I dropped of the stool samples today at the office (such an uplifting and proud moment to hand over my own poo to this young nurse). She humored me, so it wasn't all bad.
However, it got be thinking, with all the side effects I have been reading about Prilosec causing diarrhea/loose stools and occasional constipation, this seems to go right along with me bowel patterns. Is it possible the Prilosec (omeprazole) could be causing these issues? I have been taking 20 mg once a day for the last 9 days now in the mornings before I eat breakfast. I have a BM once a day, typically in the early morning and it is loosely formed. It does not float, but slowly sinks to the bottom. When I flush, it clouds the water because it is clearly not entirely formed. Again, sorry for too much info, but details help sometimes.
Honestly, I otherwise feel fine except for my back, but am starting to believe this is due to lack of exercise and posture as it comes and goes according to what I am doing.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.